Contact
Contact Answers In the News Hot Topics
©pregnancy-bliss.co.uk. 2007-2015. All rights reserved
Share on Facebook
Share on Twitter
Share on Digg
Share on Google Bookmarks
Share on Reddit
Share via e-mail

Pregnancy Bliss | Reproductive Health Hub

Trying to prevent another miscarriage

Question: Hi, I’ve just had a second miscarriage and would like to  know how to prevent a third. I’ve changed my lifestyle and taking vitamins. What more can I do please? Thanks. B. (Ireland)


Answer: Pregnancy loss is always traumatic especially when there is no obvious explanation for it. In fact, that is usually the trouble. In most instances of miscarriage, there is no obvious underlying cause. I will therefore be engaging in unfounded speculation if I were to tell you specific things you should or should do. It is, of course the case that any woman trying to conceive should avoid lifestyle that increases risk of pregnancy loss. Activities like smoking or heavy drinking. Since you have hinted on a change of lifestyle, I trust you are doing the right thing in this regard. That is the most you can do. This may not apply to you but if you want to have information about antiphospholipid syndrome and recurrent miscarriage, click here:




Male partner abusing heroin

Question:    My son is a heroine addict and wants his girlfriend who is not a user to become pregnant. Will his addiction affect the baby? C. (South Africa)


Answer: There is no direct effect to the baby in the womb from a paternal abuse of heroin. However, the potential for indirect adverse effect to the baby is significant. Most heroin addicts inject the drug, at least some of the time. This puts them at high risk of deadly infections including hepatitis B  and HIV. These can be easily transmitted to the mother and therefore to the baby.




Nevirapine and liver problems

Question:  How does Nevirapine,an antretroviral, cause hepatitis? H. (Kenya)


Answer: As you pointed out, Nevirapine is an anti-retroviral drug used, among other things, to prevent transmission of HIV from mother to baby in the womb. Nevirapine is known to be hepatotoxic. What this means is that it adversely affects the liver. It is important to distinguish the inflammatory liver changes caused by drugs such as Nevirapine and the viral infections known as hepatitis A, B or C. The severe or fulminant hepatitis which sometimes results from use of Nevirapine is non-infective. Bacause there is impaired processing of bilirubin, a waste product, by the liver, the patient affected will tend to develop jaundice. This is why the hepatitis is also described medically as being ‘cholestatic’. Liver complications affect about 1 in 30 users of Nevirapine.




Inverted nipples and breastfeeding

Question: My daughter is struggling to breast-feed. She has been told she has inverted nipples. She is not getting much help from the midwife. Is there anything that can help. She is frustrated and is thinking of giving up. P.Q. (UK)  


Answer: The problem of inverted nipples can be a source of great frustrainverted nipples and breast feedingtion to a mother determined to breast-feed. In the majority of affected women, one (rather than both) breast is affected. This does allow the mother to breast-feed via the unaffected breast and use a breast pump on the other. The repeated use of a breast-pump may, in fact, help reverse the inversion. This is probably the most practical way for your daughter to try. Alternatively, there are some breast massage techniques which can help relieve nipple inversion. One of these is called the Hoffmann technique. Your daughter should ask her midwife whether she is able to teach her how to do this. I hope she perseveres and is successful.




Conception after a recent ectopic pregnancy

Question:   Is it possible to have a pain on one side of the lower abdomen? I had a miscarriage in May which was an ectopic pregnancy. I have had a period last month and trying for another. I have no cramps yet and its too early to detect pregnancy. Is it the ovaries or implantation or what? Thank you. G. (UK)


Answer: Looking at the dates you are giving, it is difficult to say whether you are actually pregnant. If you had a period last month and we are only in the second week of this month, if you are pregnant, it would be very early indeed. It is true that if you have had an ectopic pregnancy in the past, you are at a significantly higher risk of another ectopic.

This is the reason you are routinely advised to confirm any possible pregnancy as soon as you have missed a period. With a positive pregnancy test, an ultrasound scan needs to be done as early as possible, ideally no later than 6 weeks. I could not speculate why you are having lower abdominal pain on one side but it is very unlikely to be due to any possible repeat ectopic pregnancy. The most important thing for you to do, if you have missed a period, is to have a urine pregnancy test. Depending on the results, you can take it from there.





Pregnant and feeling weak

Question:  I'm approximately 6 months pregnant. What could be making me feel weak? R.


Answer: Your question lacks details and therefore leaves me in no position to give an informed advice. Is this your first pregnancy or not; are you carrying one child or twins; have you had routine tests such as a blood count to rule out anaemia etc? Without more information, I am afraid I cannot be more helpful.




In the picture, the left breast nipple is clearly inverted. The nipple on the right breast is normal